Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Columbia, SC

August 5, 2009Aiken County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 4:48 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 4:48 PM EDT (20:48 UTC)
Expired
Aug 5, 2009, 5:45 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:06 PM EDTTSTM WND GST 7311 Sse New Ellenton, SCSAVANNAH RIVER SITE OPERATIONS CENTER REPORTS NUMEROUS TREES DOWN ACROSS THE SITE. WIND GUST MEASURED ON SAVANNAH RIVER SITE WEATHER TOWERS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052048
SVRCAE
SCC003-011-075-052145-
/O.NEW.KCAE.SV.W.0166.090805T2048Z-090805T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF NEW ELLENTON...OR 19 MILES NORTHEAST OF
  WAYNESBORO...AND MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...BLACKVILLE
  AND BARNWELL

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3321 8176 3322 8178 3321 8180 3323 8181
      3324 8184 3343 8169 3362 8132 3343 8122
      3318 8122 3317 8176
TIME...MOT...LOC 2048Z 253DEG 18KT 3325 8173

$$
1 follow-up statement
000 
WWUS52 KCAE 052137
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT WED AUG 5 2009

SCC075-052146-
/O.CAN.KCAE.SV.W.0166.000000T0000Z-090805T2145Z/
ORANGEBURG SC-
537 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3321 8176 3322 8178 3321 8180 3323 8181
      3324 8184 3332 8160 3348 8134 3343 8122
      3318 8122 3317 8176
TIME...MOT...LOC 2136Z 345DEG 7KT 3319 8166

$$

SCC003-011-052145-
/O.CON.KCAE.SV.W.0166.000000T0000Z-090805T2145Z/
AIKEN SC-BARNWELL SC-
537 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BARNWELL AND AIKEN COUNTIES...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES WEST OF SNELLING...OR 17 MILES WEST OF BARNWELL...
MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILDA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3321 8176 3322 8178 3321 8180 3323 8181
      3324 8184 3332 8160 3348 8134 3343 8122
      3318 8122 3317 8176
TIME...MOT...LOC 2136Z 345DEG 7KT 3319 8166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:19 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED AUG 5 2009

.SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON
AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL
WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY
SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY
PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS
PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA.
INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE
AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF
CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE
ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD
TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE
AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING.
PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT
SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO
OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS.
SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE
WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING
WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR
LARGE HAIL WITH THE STRONGER STORMS.

CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS
AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...

MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE
WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION
DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN
BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES
BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE
WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL
BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS
TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY.
HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE
BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF
THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED
CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY
BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE
AND WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY
TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN
TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND
CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE
EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY
DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO
SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS
THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB
DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT
OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...SJN
NEAR TERM...SJN
SHORT TERM...SJN
LONG TERM...SJN
AVIATION...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT WED AUG 5 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE
POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 1:52 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
152 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             9 E CAMDEN              34.26N 80.45W
08/05/2009  E0.75 INCH       KERSHAW            SC   PUBLIC

            PENNY SIZE HAIL REPORTED ALONG LUCKNOW ROAD NEAR STOKES
            ROAD. TREE LIMBS ALSO REPORTED DOWN ON THE ROADWAY.

&&

HC
Local storm report, Aug 5, 2:51 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             6 S CALLISON            33.93N 82.12W
08/05/2009  E0.75 INCH       EDGEFIELD          SC   PUBLIC

&&

HC
Local storm report, Aug 5, 3:41 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 S MOUNT CARMEL        33.99N 82.51W
08/05/2009                   MCCORMICK          SC   POST OFFICE

            TREES REPORTED DOWN ACROSS THE ROAD ON HWY 81.

&&

HC
Local storm report, Aug 5, 3:43 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S CALLISON            33.96N 82.13W
08/05/2009  E1.00 INCH       MCCORMICK          SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED.

&&

HC
Local storm report, Aug 5, 4:21 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 N THOMSON             33.52N 82.50W
08/05/2009                   MCDUFFIE           GA   PUBLIC

            CHEVRON STATION ON HWY 78 AT I-20 REPORTED TREES DOWN
            ALONG THE HIGHWAY

&&

HC
Local storm report, Aug 5, 4:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SE HOLLY HILL         33.30N 80.39W
08/05/2009                   ORANGEBURG         SC   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN ACROSS HOLLY HILL COUNTRY
            CLUB GOLF COURSE

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee44 min
Aug 5, 2:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick67 min
Aug 5, 2:16 PM EDTSevere Thunderstorm WarningCAEMcCormick44 min
Aug 5, 3:16 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Aug 5, 4:10 PM EDTSevere Thunderstorm WarningCAEOrangeburg40 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Aug 5, 5:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland48 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningCAERichland46 min
Aug 5, 5:58 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland62 min
Aug 5, 6:05 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland55 min
Aug 5, 6:14 PM EDTAreal Flood AdvisoryCAEBarnwell2 hr
Aug 5, 6:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland55 min
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.